Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 348, NWS Midland/Odessa, TX

January 4, 2005Andrews County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jan 4, 2005, 10:25 PM CST for Andrews County, Texas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 4, 2005, 10:25 PM CST (04:25 UTC)
Expired
Jan 4, 2005, 11:00 PM CST
In force
35 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Andrews County, TX

The radar

The Midland/Odessa radar (KMAF), 58 km from the middle of the area, began a volume at 04:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.4 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2005-01-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 230 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2005-01-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
230 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1212 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 050425
SVRMAF
TXC003-050500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1024 PM CST TUE JAN 4 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ANDREWS COUNTY IN WEST TEXAS

* UNTIL 1100 PM CST

* AT 1017 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
  STORM WAS LOCATED 13 MILES WEST OF FRANKEL CITY...OR 26 MILES WEST
  OF ANDREWS...MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FRANKEL CITY...
  FLOREY...

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE 
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3250 10305 3225 10304 3236 10248 3252 10249

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 4, 7:15 PM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Jan 4, 7:15 PM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
715 PM CST TUE JAN 4 2005

.UPDATED...
DENSE FOG HAS FORMED OVER THE EXTREME NORTHEAST FA BEHIND THE COLD
FRONT WITH VISIBILITIES LESS THAT 1/4 MILE.  HAVE UPDATED THE ZONES
AND ISSUED A DENSE FOG ADVISORY THROUGH 4 AM FOR SCURRY...BORDEN AND
DAWSON COUNTIES.

.SHORT TERM...
STRONG MID/UPPER LOW NOW CENTERED OVER SOUTHERN CA IS SLOWLY
BEGINNING TO MOVE EAST.  AN UPPER LEVEL JET MAX OF 130+KT IS
CURRENTLY ROTATING AROUND THE SOUTHERN SIDE OF THIS LOW OVER
NORTHERN OLD MEXICO...THEN NORTHEAST INTO SOUTHERN NM.  THIS SPEED
MAX WILL COMBINE WITH GOOD MOISTURE...AND PVA OVER NM TO AID IN THE
DEVELOPMENT OF MORE PRECIP OVER SOUTHERN NM.  LAPSE RATES WILL
DECREASE THROUGHOUT THE NIGHT...BUT WILL START NEAR 6C/KM...SO WE
MAY GET SOME TSRA OUT OF THE ACTIVITY EARLY ON...ESPECIALLY
CONSIDERING THAT WITH A SIMILAR SET UP LAST NIGHT WE DID GET SOME
THUNDER OVER OUR SERN NM COUNTIES.  NOT EXPECTING CONVECTION IN NM
TO REACH SEVERE LIMITS HOWEVER.  IF CONVECTION CAN HOLD TOGETHER AND
MAKE IT INTO EASTERN AREAS...LAPSE RATES AND INSTABILITY INCREASE...
THUNDERSTORMS COULD BECOME STRONGER...BUT STILL NOT EXPECTING STORMS
TO BECOME SEVERE.  WILL KEEP HIGHEST POPS OVER SERN NM...AND THE
NORTHERN COUNTIES OF THE CWA...SINCE THESE AREAS WILL BE CLOSEST TO
MID AND UPPER LEVEL DYNAMICS OF THIS SYSTEM.

AT THE SURFACE...THE COLD FRONT HAD LIFTED BACK NORTH OF BIG SPRING
BY 17Z.  COULD SEE THE EDGE OF THE FRONT AT 1930Z USING VIS IMAGERY
AS A LINE OF LOW CLOUDS EXTENDS ROUGHLY WEST TO EAST FROM ANDREWS
COUNTY...THEN ACROSS THE NORTHERN PORTIONS OF MARTIN...HOWARD AND
MITCHELL COUNTIES.  WILL WEIGHT FORECAST FOR TONIGHT TOWARD THE RUC
SOLUTION OF THIS BOUNDARY...AS THE ETA AND GFS HAVE NOT HAD A LOT OF
SUCCESS RESOLVING IT.  WILL KEEP THE COLD AIR IN PLACE ACROSS THE
NORTHEASTERN COUNTIES OF OUR CWA.  A PACIFIC FRONT IS ALSO EXPECTED
TO MOVE IN FROM THE WEST FOLLOWING THE PRECIP.  WEST WINDS AND LOWER
DEWPOINTS WILL MAKE THEIR WAY INTO THE SOUTHEASTERN NM PLAINS BY 12Z
TOMORROW MORNING.

&&

.LONG TERM...
OVERALL...MODELS LOOK TO BE WELL INITIALIZED THIS MORNING.  WERE
LOCKED INTO A NEGATIVE PNA PATTERN WITH VERY STRONG POSITIVE HEIGHT
ANOMALIES OVER THE NORTHERN PACIFIC AND LESSER...BUT ABOVE NORMAL...
HEIGHT ANOMALIES OVER THE EASTERN CONUS...AND THIS PATTERN IS
FORECAST TO CONTINUE THROUGH AT LEAST EARLY NEXT WEEK.

THE ETA IS THE FARTHEST SOUTH WITH RESPECT TO THE COLD FRONT THAT
PUSHES INTO THE NORTHEASTERN CWFA WEDNESDAY...FITTING OUR CONCEPTUAL
MODEL ON HOW COLD FRONTS BEHAVE HEREABOUTS...AND WE WILL TREND
HEAVILY TOWARD ITS SOLUTION WEDNESDAY AND THURSDAY.  BY FRIDAY...THE
OPERATIONAL GFS APPEARS TO TRACK WITHIN THE GFS ENSEMBLE MEANS AS
WELL AS THE SOLUTIONS OFFERED BY THE GEM AND ECMWF...THUS WE WILL
TREND TOWARD ITS SOLUTION THROUGH EARLY NEXT WEEK.

BY THE BEGINNING OF THE LONG TERM PERIOD...PRECIP WILL BE ENDING
ACROSS THE NORTHEASTERN CWFA AS LIFT ASSOCIATED WITH THE EXITING
SHORTWAVE TROUGH TRANSLATES AWAY FROM THE REGION.  IN ITS WAKE...
MODIFIED ARCTIC AIR WILL WORK ITS WAY INTO THE NORTHEASTERN CWFA
WEDNESDAY.  THIS FRONT SHOULD MAKE IT AS FAR AS THE PECOS RIVER
VALLEY THURSDAY NIGHT BEFORE BECOMING STATIONARY.  MARKED COOLING IS
NOTED AT 850 HPA AS TEMPERATURES FALL BELOW 5C ACROSS THE WESTERN
LOW ROLLING PLAINS.  THIS ALONG WITH CONTINUED CLOUDINESS AND MODEST
LOW LEVEL COLD AIR ADVECTION WILL KEEP TEMPERATURES BELOW NORMAL OVER
THE NORTHEASTERN THIRD OF THE CWFA THURSDAY.  BY THURSDAY NIGHT...
HOWEVER...HEIGHTS BEGIN FALL OVER THE WESTERN CONUS AS ANOTHER
SHORTWAVE TROUGH RELOADS INTO THE MEAN LONGWAVE POSITION.  SURFACE
CYCLOGENESIS WILL RESUME ALONG THE LEE SLOPES OF THE CENTRAL ROCKIES
IN RESPONSE TO INCREASING ZONAL FLOW DOWNSTREAM OF THIS FEATURE...
WITH THE END RESULT BEING VEERING OF SURFACE WINDS BACK IN THE COLD
AIR AND SUBSEQUENT FRONTOLYSIS ON FRIDAY.  INCREASING WESTERLY WINDS
AT THE SURFACE ALONG WITH GOOD THICKNESS WARMING WILL LEAD TO A
WARMUP BEGINNING FRIDAY...WITH ABOVE NORMAL HIGHS RETURNING TO THE
REGION SATURDAY AND CONTINUING INTO THE MIDDLE OF NEXT WEEK.  GULF
MOISTURE WILL SLOWLY INCREASE ACROSS THE EASTERN HALF OF THE AREA...
AMELIORATING LOW TEMPERATURES ACROSS THESE AREAS AS WELL. A SERIES OF
SHORTWAVE TROUGHS EMBEDDED IN THE FAST SOUTHWESTERLY FLOW ALOFT WILL
TRANSIT THE REGION AS WELL...BUT WITH THE BEST DYNAMICAL LIFT
FORECAST TO REMAIN WELL TO THE NORTH...SIG WX NIL THROUGH EARLY NEXT
WEEK.  HOWEVER...WINDY CONDITIONS MAY BECOME AN ISSUE SUNDAY THROUGH
TUESDAY...PARTICULARLY ACROSS THE GUADALUPES WHERE EXTENDED PROGS
SUGGEST CONDITIONS FAVORABLE FOR MOUNTAIN WAVE DEVELOPMENT.

THE PREVIOUS FORECAST WAS DRY AND WE WILL KEEP IT THAT WAY.  WEVE
LOWERED TEMPERATURES WEDNESDAY AND THURSDAY BEHIND THE COLD FRONT BUT
NOT QUITE AS MUCH AS INDICATED BY THE LATEST ETA GUIDANCE. WE WILL
ATTENUATE THE FORECASTED WARMUP FRIDAY GIVEN THE MODELS PROPENSITY
TO ERODE ARCTIC AIRMASSES TOO FAST...BUT BY SATURDAY...THE PREVIOUS
FORECAST LOOKS GOOD WITH ONLY MINOR NUDGES NECESSARY HERE AND THERE.
DID INCREASE WINDS THIS WEEKEND INTO EARLY NEXT WEEK...ESPECIALLY
ACROSS THE GUADALUPES SUNDAY THROUGH TUESDAY.  WE HAVE TRENDED SKY
GRIDS STRONGLY TOWARD THE OPERATIONAL GFS SOLUTION AS THIS MODEL
TYPICALLY DOES BEST IN DEPICTING UPPER LEVEL SUBTROPICAL MOISTURE
FEEDS DURING EASTERN PACIFIC SPLIT FLOW REGIMES.  LASTLY...DEWPOINT
GRIDS REFLECT A BLEND OF THE OPERATIONAL GFS AND GFS MOS SOLUTIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             44  58  29  46 /  30  10   0   0
CARLSBAD NM               44  58  29  55 /  40  10   0   0
DRYDEN TX                 57  70  40  55 /  10   0  10   0
FORT STOCKTON TX          49  58  36  56 /  20   0   0   0
GUADALUPE PASS TX         37  48  31  52 /  40   0  10   0
HOBBS NM                  43  56  25  53 /  40  10   0   0
MARFA TX                  40  56  29  59 /  20   0  10   0
MIDLAND INTL AIRPORT TX   48  59  30  48 /  30  10   0   0
ODESSA TX                 48  58  29  49 /  30  10   0   0
WINK TX                   48  61  31  59 /  30  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

20/70
Hazardous weather outlook, Jan 4, 2:45 PM CST, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 PM CST TUE JAN 4 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-051200-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
245 PM CST (145 PM MST) TUE JAN 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP...MAINLY ACROSS THE
GUADALUPE MOUNTAINS...THE SOUTHEAST NEW MEXICO PLAINS...THE UPPER
TRANS PECOS...AND THE NORTHWESTERN PERMIAN BASIN TONIGHT.  ANY STORM
THAT DEVELOPS WILL BE CAPABLE OF PRODUCING DEADLY CLOUD TO GROUND
LIGHTNING STRIKES...IN ADDITION TO HEAVY RAIN AND GUSTY WINDS.  SEEK
SAFE SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 4, 10:41 PM CSTSevere Thunderstorm WarningMAFGaines49 min
Jan 4, 11:20 PM CSTSevere Thunderstorm WarningMAFDawson25 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.